Indiana, 2022

High Wind in Indiana, November 5, 2022

November 5, 2022 · NWS IND · 10 events in 10 counties and zones

A deep, occluded mid-latitude storm system tracking north-northeastward from the Quad Cities area, featured a strengthening upper-level wave. The wave's negatively-tilting trough axis created a strong wind field about 1 mile above the surface at the 850 millibar pressure level.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$87,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A deep, occluded mid-latitude storm system tracking north-northeastward from the Quad Cities area, featured a strengthening upper-level wave. The wave's negatively-tilting trough axis created a strong wind field about 1 mile above the surface at the 850 millibar pressure level. This caused generally 50-60 mph wind gusts at the surface across central Indiana during mainly morning and midday hours on the 5th. The strongest, isolated wind gusts reached 58-65 mph, mainly across Tippecanoe County and Clinton County. Isolated damage reports were led by several counties east of Indianapolis that each reported multiple downed trees and/or numerous power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Nov 5, 9:03 AM EST, 30 minutes earlier.

Area forecast discussion, Nov 5, 9:03 AM EST, 30 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Indianapolis IN
1003 AM EDT Sat Nov 5 2022

.Mesoscale Update...
Issued at 1003 AM EDT Sat Nov 5 2022

Subtle augmentation of surface pressure fields (i.e., weak
mesohigh) are enhancing sustained wind and gust speeds on the
northwest edge of the rain band across central Indiana. This will
result in brief/isolated wind gusts near 60 mph in a corridor from
near Kokomo to Crawfordsville to Greencastle over the next hour
or two. A wind gust 58 mph wind gust was measured at
Frankfort/KFKR AWOS recently. This slightly enhanced corridor of
wind may impact areas further east including Indianapolis through
midday. Otherwise, windy conditions with gusts up to 40 to 50 mph
are expected across a broader area driven by synoptic scale
tightening MSLP gradient associated with a strong mid-latitude
system passing to our northwest.

&&

.Forecast Update...
Issued at 857 AM EDT Sat Nov 5 2022

Water vapor channel satellite imagery shows shortwave trough near
Kansas City now. Satellite-derived layered moisture shows preceding
warm conveyor belt, midlevel forcing and associated rain band moving
through Indiana now. Dry sub-cloud layer will moisten but will be a
little more pervasive with eastward extent through the morning.
Thus, rainfall amounts around 0.50 inches across western Indiana may
tapper to between 0.25 and 0.50 further east through late morning.

Meanwhile, MSLP gradient will tighten further resulting in an
increase in sustained wind speeds. Modest mixing by midday and into
the afternoon will likely result in the windiest period of the day
with wind gusts in the 40-55 mph range as the core of the low level
jet crosses. Sometimes wind can be enhanced on the back side of
these rain bands, but in this case with an abense of a more
convectively-driven cold pool and mesohigh, we do not expect
substantial mesoscale enhancement, and are not currently seeing that
in the observations. If a location where to see a wind gusts closer
to 60, it should be where MSLP gradient is tightest across the
northwest portion of our area, and/or where additional precipitation
elements coinciding with the modest mixing reform further west.

The upstream convection along the front may augment winds by
locally enhancing momentum transport later this afternoon. Limiting
factors for a more significant convectively driven wind scenario
will be (1) overall lack of convective intensity owing to very weak
instability, and (2) its position westward of the core of the low
level jet. Nevertheless, we will need to monitor this possibility
closely. Even a very small positive area (<300 J/kg MUCAPE) amidst
strong frontal forcing could be sufficient to maintain a thin line
of shallow convection currently seen moving into west-central
Illinois.

&&

.Short Term...(Today and tonight)
Issued at 300 AM EDT Sat Nov 5 2022

* Wind Advisory continues today, with gusts of 40 to 55 mph possible
* Rain will move through at times today

Early this morning, surface low pressure was across western
Missouri, with an upper low in Kansas. A large area of showers and
some thunderstorms extended from Wisconsin southwest into Louisiana.
Winds were gusting to near 30 mph across central Indiana, with gusts
near 40 mph in Illinois.

TODAY...

Both the upper and surface lows will deepen quickly as they trek
northeast into Wisconsin today. A strong low level jet will move
into central Indiana with this system, with speeds in excess of
55kt. This jet will bring in moisture to the area today.

Wind Threat..

The quickly tightening pressure gradient will increase the winds
this morning. Some mixing will bring down stronger wind gusts in
addition to the decent sustained winds. Model ensembles show a high
probability of 40mph gusts, with most areas seeing lower odds of
50mph gusts. Bufkit soundings show potential momentum transfer of
over 40kt possible many areas as well. Thus, feel the Wind Advisory
looks good today all areas. Winds may diminish enough south for an
early cancellation later this afternoon.

There is a concern for higher wind gusts approaching warning
criteria in the northwest forecast area, with probabilities of 50mph
or higher gusts maximized there. This makes sense with strong
pressure couplets expected just west and northwest in Illinois
today. A dry slot also introduces a possibility of higher gusts.

However, low clouds may inhibit mixing some with the dry slot. Also,
as mentioned above, the highest pressure changes will be west and
north of the area. For a line of showers developing with the cold
front this afternoon, lack of instability decreases odds of winds
mixing down with the showers. Thus, do not plan on upgrading the
Wind Advisory at this time. Will mention gusts to 55mph northwest
though.

Rain Threat..

The forcing from this system combined with the moisture will bring
showers to central Indiana today. Will go high PoPs all areas at
some point today. Coverage and intensity of the first band of
showers may lower as it moves east away from the main forcing to the
west/northwest, but coverage will still be enough for categorical
PoPs.

A second thin line of showers looks to develop with the surface cold
front this afternoon.

Models continue to show little to no instability today. This would
keep the threat of thunder too low to mention. However, with thunder
already east of St Louis at the moment, will have to keep an eye out
for a potential inclusion of thunder this morning west.

Temperatures..

Clouds/rain should keep highs in the 60s today, even with a warm
start.

TONIGHT...

As the upper and surface lows pull away from the area, winds will
quickly diminish. Clouds will decrease as well. Cold advection behind
the cold front will bring a return of temperatures closer to average
for November, with lows in the lower to middle 40s.

&&

.Long Term...(Sunday through Friday)
Issued at 300 AM EDT Sat Nov 5 2022

* Unseasonable warmth continues next week
* Persistently dry...before towards low POPs Thursday night-Friday

Dry conditions will prevail Sunday as the atmosphere resumes the
southwesterly flow pattern over Indiana courtesy of the gradient
between surface high pressure over the southeastern CONUS and an
active jet/troughs crossing from the Dakotas to Ontario.  Much more
tolerable winds amid this comparatively weaker gradient will gust to
15-20 mph...bringing another unseasonably warm day with highs in the
mid- to upper 60s.

A cold front will cross the Midwest Sunday night into early Monday
as a another dome of very broad and amplified high pressure builds
from central Canada into the eastern US.  While this dome will
prevail through the midweek, its center will stay well north of the
region while crossing Ontario...so that significantly cooler
readings are not expected.  Meanwhile, the pattern aloft will favor
a broad, deep trough plunging across the western CONUS...which will
promote upper ridging to build from the Deep South to the southern
Great Lakes.  Through Wednesday night...a very dry column from the
Canadian air mass will hold precipitable water values under 0.50
inches for most of the region...while resultant ample sunshine and
higher heights boost afternoon maxs into the 60s to near 70F.  Winds
veering through easterly components should prevent temperatures from
approaching record levels.

The western trough is expected to progress eastward later in the
week, promoting cyclogenesis through the Upper Midwest...with a
trailing cold front likely crossing Indiana towards the end of the
long term.  Low confidence in any organized rain given the
antecedent dry pattern and ensembles suggesting best forcing stays
north/west of the region...although moderate confidence readings
return to seasonable, if not below normal levels by week's end.

&&

.Aviation...(12Z TAF Issuance)
Issued at 656 AM EDT Sat Nov 5 2022

Impacts:

* Non-convective low-level wind shear through 20z
* SHRA this morning...then MVFR CIGs this afternoon through 20z
* Wind gusts 31-46 kts through 20z today...especially at KHUF/KLAF

Discussion:

Occluding storm system near Quad Cities early this morning will
track northward to Lake Superior by early this evening...while
associated cold front crosses central Indiana from west to east this
afternoon. SHRA this morning will trend to scattered broken lines of
showers through 20z this afternoon...with isolated thunder possible
at KHUF/KBMG today, although chances are too low to include in TAF.

VFR decks this morning will yield MVFR CIGs in stronger showers...
before widespread MVFR CIGs settle over the region this afternoon
through 20z.  Meanwhile, non-convective low-level speed shear is
also possible through 20z given the system's strong low-level jet.

Southerly winds ahead of the front this morning will increase to 20-
25 kts, with gusts to 40-46 kts at KLAF, and gusts to 31-42 kts
elsewhere. Winds will veer amid the frontal zone this afternoon, to
230 degrees at all TAF sites by 22z...sustained at 19-24 kts with
gusts to 31-43 knots.  Winds will diminish from southwest to
northeast early this evening...amid VFR conditions and clearing
this evening.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM EDT this evening for INZ021-028>031-
035>049-051>057-060>065-067>072.

&&

Mesoscale...BRB
Update...BRB
Short Term...50
Long Term...AGM
Aviation...AGM
Hazardous weather outlook, Nov 5, 4:34 AM EST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
534 AM EDT Sat Nov 5 2022

INZ030-031-037>042-046>049-054>057-062>065-070>072-060945-
Clinton-Howard-Boone-Tipton-Hamilton-Madison-Delaware-Randolph-
Hendricks-Marion-Hancock-Henry-Morgan-Johnson-Shelby-Rush-Monroe-
Brown-Bartholomew-Decatur-Lawrence-Jackson-Jennings-
Including the cities of Frankfort, Kokomo, Lebanon, Zionsville,
Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester,
Union City, Farmland, Parker City, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Martinsville, Mooresville,
Greenwood, Franklin, Shelbyville, Rushville, Bloomington, Nashville,
Columbus, Greensburg, Bedford, Mitchell, Seymour, and North Vernon
534 AM EDT Sat Nov 5 2022

...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM TODAY...

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Sustained winds up to 30 mph with gusts around 50 mph are expected
today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028-029-035-036-043>045-051>053-060-061-067>069-060945-
Carroll-Warren-Tippecanoe-Fountain-Montgomery-Vermillion-Parke-
Putnam-Vigo-Clay-Owen-Sullivan-Greene-Knox-Daviess-Martin-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Attica, Covington, Veedersburg,
Crawfordsville, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Terre Haute, Brazil, Spencer, Gosport,
Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield,
Jasonville, Worthington, Vincennes, Washington, Loogootee,
and Shoals
534 AM EDT Sat Nov 5 2022

...WIND ADVISORY IN EFFECT FROM 8 AM TO 8 PM TODAY...

This hazardous weather outlook is for western central Indiana.

.DAY ONE...Today and Tonight.

Isolated thunderstorms are possible this morning. Severe storms are
not expected. Lightning is the primary hazard,

Sustained winds up to 30 mph with gusts into the 45 to 55 mph range
are expected today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, Nov 5, 8:48 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
948 AM EDT SAT NOV 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     NON-TSTM WND GST 3 WSW FRANKFORT         40.27N 86.57W
11/05/2022  M58 MPH          CLINTON            IN   AWOS

            KFKR FRANKFORT AWOS.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, Monroe

When
November 5, 9:33 AM EST
Where
Monroe forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
39.161, -86.523 (the zone’s center; the record gives no point)

High gradient winds downed a sycamore tree 2-3 feet in diameter, 2 miles east-southeast of Bloomington. The peak wind of the day at the Bloomington ASOS was 49 kts from the south-southeast at 1006 EST.

High Wind, Martin

When
November 5, 10:50 AM EST
Where
Martin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
38.708, -86.803 (the zone’s center; the record gives no point)

An Indiana DOT mesonet site at 0.7 miles south of Loogootee recorded a peak gradient wind gust of 50 kts.

High Wind, Howard

When
November 5, 11:03 AM EST
Where
Howard forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
40.484, -86.117 (the zone’s center; the record gives no point)

High gradient winds downed a tree into power lines and across a road at 1610 North Bell Street in Kokomo. Winds also downed power lines at the intersection of County Roads 250 North and 300 East.

High Wind, Decatur

When
November 5, 11:48 AM EST
Where
Decatur forecast zone
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.307, -85.501 (the zone’s center; the record gives no point)

High gradient winds downed a tree onto a car on Interstate 74, 4 miles west-northwest of New Point, injuring one person. Multiple trees were reported downed across Decatur County.

High Wind, Delaware

When
November 5, 12:21 PM EST
Where
Delaware forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Multiple trees were reported downed by strong gradient winds across Delaware County, including at 3 miles west-northwest of Gaston.

High Wind, Madison

When
November 5, 12:31 PM EST
Where
Madison forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

High gradient winds downed multiple trees across Madison County, with power outages reported.

High Wind, Rush

When
November 5, 2:00 PM EST
Where
Rush forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.620, -85.466 (the zone’s center; the record gives no point)

High gradient winds both snapped a power pole 1.4 miles west-northwest of Arlington and downed multiple trees throughout the county.

High Wind, Tippecanoe

When
November 5, 2:39 PM EST
Where
Tippecanoe forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
40.389, -86.894 (the zone’s center; the record gives no point)

Purdue University Airport recorded a peak gradient wind gust of 56 kts from the southwest; gusts, greatest during 745-1700 EST, were generally 26-43 kts. The West Lafayette 6 NW site measured a peak gust of 43 kts at 1530 EST.

High Wind, Clay

When
November 5, 3:00 PM EST
Where
Clay forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
39.393, -87.116 (the zone’s center; the record gives no point)

High gradient winds downed three trees at a residence 2.2 miles east-northeast of Brazil on County Road 100 East. A healthy, 2-foot diameter tree was snapped and downed into a home; two other trees were uprooted, one falling into a new swing set.

High Wind, Clinton

When
November 5, 3:20 PM EST
Where
Clinton forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.302, -86.475 (the zone’s center; the record gives no point)

Mesonet site at the interchange between I-65 and Indiana Route 28, 1.3 miles east of Fickle, recorded a peak gradient wind gust of 56 kts. The Frankfort AWOS, FKR (4.9 miles to the east) recorded a peak gust of 50 kts at 835 EST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056185, 1056184, 1056186, 1056187, 1056188, 1056189, 1056191, 1056181, 1056190, 1056183.